Thursday, July 31, 2014
Thursday, September 10, 2009 tawnybits, Community Member, asks

Q: Can high blood pressure cause migraine?

Had bad migraine this past weekend and sharp pains in chest, never had that before.  Hospital sent me to cardo doc when they ran out of blood to test lol  He wants to do echo and stress test but he seems to think my blood pressure being somewhat high at this time might be the cause of my migraine problem now.  Never really had high blood pressure except when my head hurts and have to load up on pain meds. Had migraines for over 25 yrs now.  Really bad in the last 3.   

Answer This
Answers (1)
Teri Robert, Health Guide
9/17/09 4:43pm

tawnybits,

 

Yes, high blood pressure can trigger Migraines. On the other hand, a Migraine can raise your blood pressure. The issue at this point is to discover which is bringing on which.

 

At one point, I had a similar problem. My doctor had me get a home monitor for my blood pressure and monitor it three times a day, every day and extra times during a Migraine when I had one for about a month. (I kept a log.) In my case, we determined that my Migraines were causing the rise in blood pressure because my blood pressure was fine until I got a Migraine.

 

If you and your doctor aren't sure, you might talk to him about monitoring your blood pressure. If you ARE sure, the good news is that many medications used to control high blood pressure are also often good for Migraine prevention.

 

Hope this helps!
Teri

Reply
Keith Douglas, Community Member
2/24/12 3:05pm

I am currently being treated for Migraines......I also have to monitor my blood pressure, what I am eating, the chemicals that I use to clean my home with etc....there may be one or a combination of these things that are causing me to suffer like you...however....my BP has been between 156 over 77 and 176 over 80.   Still, the big question is    does the BP cause the migraine or is it the other way around?     My Bp has never been over 130.   It always sits between 113

 and 115over 73.     Im my case at least at this point in time....its the migraine that is raising my BP.     The doc put me on Fioricet.    It helped quite a bit...and My bp is back to normal.     Hope this tidbit of info can help someone else......Believe me   I feel your pain...

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By tawnybits, Community Member— Last Modified: 03/29/14, First Published: 09/10/09